Mehta el al.1 assessed, in a cross-sectional retrospective study, the prevalence and factors associated with liver fibrosis among patients with human immunodeficiency virus and hepatitis C virus (HCV) coinfection. The authors found no evidence that antiretroviral therapy (ART) caused serious histological liver disease. However, we believe the design of the study allows only statistical associations to be inferred. Further criteria are needed to infer causality.2, 3
Our study is referenced as an example of different results.4 However, there are a number of agreements between both studies. First, Mehta et al. found that ART was associated with less liver inflammation. It is plausible, as the authors discuss, that this reduced inflammation could ultimately slow the progression of liver fibrosis. In this regard, we found that patients who used protease inhibitors showed slower progression of fibrosis. To the contrary, previous use of nevirapine was associated with bridging fibrosis or cirrhosis (≥F3).4 Second, Mehta et al. reported that persistently high alanine aminotransferase (ALT) levels seen in more than 33% of prebiopsy determinations that are more than 2.5 times the upper limit of normal were associated with ≥F3. The odds of ≥F3 were similar for patients with persistently high ALT levels with or without a history of ART-related liver enzyme elevations. We performed a less-detailed assessment of prebiopsy ALT levels. We found that patients with elevations more than 2.5 times the ALT levels before starting ART were more likely to show ≥F3.
The authors consider that the impact of ART on fibrosis is expected to be small because the duration of ART exposure is brief compared with the length of HCV infection. However, previous studies have failed to show a relationship between fibrosis and length of HCV infection.5, 6 This finding is most probably the result of a nonlinear progression of liver fibrosis.7 In our study, liver fibrosis was not associated with the duration of exposure to protease inhibitors. Conversely, patients with exposure to nevirapine for more than 1 year were more likely to show ≥F3.4 There are two possible presentations of nevirapine hepatotoxicity: an early idiosyncratic reaction and a late onset cumulative toxicity. Our data support that the cumulative nevirapine hepatotoxicity is involved in the development of liver fibrosis in patients coinfected with HIV and HCV.
The authors report an association between steatosis and fibrosis in the Results, but it is not discussed. However, HCV genotypes were not taken into account in this analysis. Because the presence of genotype 3 is a strong determinant of steatosis, the correlations between steatosis and fibrosis should have been controlled for HCV genotypes.